Soldier's death possibly linked to shots for smallpox, flu

Jun 26, 2006 (CIDRAP News) – A panel of military physician experts found that a combination of smallpox and injectable influenza vaccines might have caused the death of a 26-year-old Army soldier, the Department of Defense (DoD) announced last week.

The soldier, Pfc. Christopher "Justin" Abston, died suddenly in his barracks room, 16 days after he received the vaccines on Nov 18, 2005, at Fort Bragg, N.C, DoD said in a Jun 22 news release.

At autopsy, Abston was found to have myocarditis, an inflammation of the heart muscle. Myocarditis is known to be a potential side effect of smallpox vaccination. After evaluating the results of several specialized tests, the medical panel determined that a relationship between the vaccines and the soldier's death was "possible."

Test results ruled out the presence of the vaccinia virus, the main ingredient of smallpox vaccine, in Abston's heart muscle. However, parvovirus B19 was found, which can also cause cardiac inflammation and death. The medical panel stated that a link between the vaccinations and the death was "neither probable nor unlikely," but the findings "do suggest the possibility that the vaccines may have caused Abston's death."

According to a safety summary posted on the DoD's Smallpox Vaccination Program Web site, of 1,028,000 military and support personnel who have received the smallpox vaccination since December 2002, 120 subsequently had myopericarditis.

The DoD has investigated eight deaths due to disease after smallpox vaccination. Medical panels found that one other death besides Abston's may have been related to vaccination. In that case, Spc. Rachel Lacy of the Army Reserve died in 2003 from a severe inflammatory process consistent with systemic lupus erythematosus (SLE) about a month after receiving a combination of vaccines that included smallpox, anthrax, typhoid, hepatitis B, and measles-mumps-rubella. (See link to November 2003 CIDRAP News story below). The DoD noted that while Lacy's death certificate lists "diffuse alveolar damage" and pericarditis, the pericarditis developed late in her illness.

See also:

DoD June 22 news release
http://www.defense.gov/releases/release.aspx?releaseid=9675

DoD smallpox vaccine safety summary
http://www.smallpox.army.mil/event/SPSafetySum.asp

Nov 19, 2003, CIDRAP News story: "Vaccines might have contributed to death of Army reservist"

Gift Opportunity

Ebola and Emerging Infectious Disease Fund

Your support is critical to ensure CIDRAP's capacity to respond.  Your gift in any amount is deeply appreciated.

Newsletter Sign-up

Get news & practices.

Sign up now»

OUR UNDERWRITERS

Unrestricted financial support provided by

Bentson Foundation 3M United Health Foundation Gilead Become an underwriter»